Pubdate: Tue, 19 May 1998
Source: The Advertiser (Australia)
Contact:  Jeremy Pudney

DEATH DRUG BACK ON THE STREETS

TWO men are fighting for their lives in hospital after overdosing on what
is believed to be the notorious "death drug" PMA.

A third victim, a woman, was also treated for an overdose yesterday but was
released from hospital.

And police, fearing that PMA could again be circulating in Adelaide, warned
drug users not to take the "dangerous stuff".

Six people died in 1996 and 1997 after taking PMA, which they believed was
the designer drug Ecstasy.

The first of the weekend's victims was taken to Flinders Medical Centre
after ambulance officers were called to a Glenelg holiday apartment on
Saturday.

The man, who is believed to have taken three tablets, remained in a
critical condition last night.

About 10am yesterday an ambulance was called to a Parkside home where a man
aged in his 20s was suffering an overdose.

He was taken to the Royal Adelaide Hospital with a temperature of more than
40 and suffering seizures, and was last night listed in a critical
condition.

A woman suffering an overdose  believed to be from PMA or Ecstasy taken at
the same party as the man  sought treatment at the RAH yesterday. She was
later discharged.

The officer-in-charge of the SA Police Drug Task Force, Detective
Superintendent Denis Edmonds, said an investigation would be held into the
latest overdoses.

"We will have a look at them to see if there are any links between them and
also try to track down the supply," Superintendent Edmonds said.

"We will try to find samples of what may be out there.

"The most important thing... is to issue a warning which we seem to be
doing far too often  'this is dangerous stuff, don't take it'."

Drug and Alcohol Service Council director Dr Robert Ali said yesterday it
would be unusual for three Ecstasy users to overdose in such quick
succession.

"But, with PMA, the difference between desired dose and a toxic dose is
very narrow," he said.

"There are a range of designer drugs which are sold as Ecstasy when in fact
they are not."

People who overdose on PMA experience a soaring body temperature which
leads to seizures and a virtual body "meltdown".

Many wait too long to seek medical help because they fear police charges.

"If something is going wrong they should seek help early," Dr Ali said.

- ---